Georgia, 2012

Hail and Damaging Winds in Georgia, May 31, 2012

May 31, 2012 · NWS TAE · 10 events in 3 counties and zones

Weak upper level troughing, instability over 2000 j/kg, dry air aloft, and fairly steep mid level lapse rates contributed to a few strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Weak upper level troughing, instability over 2000 j/kg, dry air aloft, and fairly steep mid level lapse rates contributed to a few strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 31, 2:30 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 31, 2:30 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 PM EDT Thu May 31 2012

.SYNOPSIS...
Surface analysis shows ridging over the northern plains and a surface
low located over northern Ark. with associated cold front
extending into eastern Texas and warm front extending over Tenn.
The 12z sounding showed good lapse rates, dry air aloft, and
plenty of CAPE to kick off thunderstorms this afternoon. As the
cold front pushes east, it will bring with it a more favorable
synoptic scale environment for thunderstorms tomorrow.

&&

.NEAR TERM...(REST OF TODAY AND TONIGHT).
Showers and thunderstorms are continuing to develop along the
seabreeze front which is currently pushing inland. With CAPE values
up over 2000 J/KG, thunderstorms have shown the potential for hail
and gusty winds. Better forcing due to an upper level trough will
continue to move into the area over the afternoon and evening.
Hi-res guidance also suggests that a MCS could form and move into
the area over the late night hours. Therefore, we have raised POPS
to around 30 percent for the overnight, in the event that some
isolated thunderstorms continue to linger. Temperatures are already
into the 90s and max temps should reach into the mid 90s this
afternoon. Tonight southwesterly flow and additional cloud cover
from an approaching system will keep minimum temperatures a bit
warmer than yesterday.

.SHORT TERM...(FRIDAY THROUGH SATURDAY NIGHT).
Model guidance is in good agreement through the short term period.
Strong upper level wave across the Upper Mississippi River Valley
will drop into the Ohio Valley on Friday afternoon as a surface low
pressure area moves quickly northeastward up the Western
Appalachians. This will push a cold front across the Southeast and
into the Mid Atlantic through the first part of the short term
period. Thereafter, the models are in good agreement with an overall
trough-type pattern across the Eastern CONUS through the remainder
of the period, yielding dry and somewhat cooler conditions than
we've seen for the last couple of days.

Friday...Some uncertainty here at the first part of the day. A
couple of the hi-res guidance members indicating early morning MCS
activity will be ongoing across our western zones at daybreak. While
this can't be ruled out ahead of the surface frontal boundary, it
looks more likely scattered showers will develop late morning and
spread eastward ahead of the cold front. As the trough and cold
front move eastward, the overall environmental flow will strengthen.
This stronger flow combined with decent instability from mid morning
Friday into Friday afternoon, will increase the potential for
organized severe storms, particularly across Southern Georgia and
perhaps into portions of North Florida, which should be ahead of the
cold front from 15z to 21z. As the cold front sweeps through, the
potential for strong to severe storms will come to an end. Opted for
forecast pops about 10 to 15 percent higher than MOS given the good
agreement with the timing of the afternoon storms in the models.

Saturday...Drier conditions will overspread the region in the wake
of the cold front. Guidance is in good agreement that a mid level
impulse will move through the region within the large scale trough
creating some mid level cloudiness on Saturday. The lack of any
substantive return flow off the Gulf of Mexico will prevent the
development of any showers and thunderstorms.

Temperatures throughout the period will begin to trend cooler and
potentially drop below normal on Saturday. The guidance splits a bit
with respect to low temperatures on Saturday morning with a few
sites dropping into the upper 50s behind the cold front. This seems
a little bit extreme given how much of the cooler air behind the
system looks to be transported into the Ohio Valley and not deep
into the South. So stayed on the warmer side of the guidance in this
portion of the forecast.

.LONG TERM...(Sunday through Thursday).
It appears to be a fairly uneventful extended fcst for much of the
upcoming period, despite the persistent presence of an upper level
trof down the U.S. Eastern Seaboard. Sfc High Pressure should help
keep conditions warmer and drier than normal for Sunday and Monday,
before a shortwave trof becomes better established over the SE U.S.
and dampens out the Sfc Ridge or forces it southward into the Gulf
of Mexico. With NW Flow aloft, this may open us up for potential MCS
development from the north on Tue-Thu, in addition to an increase in
the more typical afternoon and evening sea breeze induced showers
and thunderstorms. The GFS, ECMWF, and Canadian are all in fairly
good agreement with the general synoptic pattern, so will plan on
showing gradually increasing PoPs beginning on Tue. Cloud cover will
ultimately determine Max Temps through the period, but we should at
least begin with above normal values, with perhaps a slow
convergence back towards Climo by the end of the period.

&&

.AVIATION...Primarily a VFR forecast for the first few hours of the
TAF cycle. Shower and thunderstorm activity will affect the DHN and
TLH terminals through about 21z. Expect much of the convective
activity to diminish greatly after sunset. Another round of fog
appears possible, but only at VLD where IFR conditions are
indicated. Given the uncertainty with timing of incoming convective
precip will hold off mentioning thunderstorms in the 18z TAFs, but
this will likely be needed in the next set issued later this
evening.

&&

.MARINE...A cold front will move through the waters on Friday
resulting in winds shifting to more of an offshore component. High
pressure will move into the marine area by Saturday resulting in
decreasing winds and seas throughout the rest of the weekend.

&&

.FIRE WEATHER...On Friday, an approaching cold front will bring
increasing chances for showers and thunderstorms which will keep the
relative humidity above critical levels. The next opportunity for
red flag conditions will come when drier air arrives behind the cold
front on Saturday. At this time, red flag criteria is forecast for
the inland portions of the Florida Panhandle and Big Bend due to a
combination of low relative humidity and high values of the energy
release component. A watch or warning will likely be issued by later
shifts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   71  88  65  89  66 /  30  60  30  10   0
Panama City   75  86  70  87  69 /  30  50  20  10   0
Dothan        72  87  61  89  65 /  30  60  10  10   0
Albany        70  86  62  88  64 /  30  60  20  10   0
Valdosta      71  87  64  87  64 /  30  60  40  10   0
Cross City    70  87  69  88  66 /  20  50  40  10  10
Apalachicola  76  86  70  86  68 /  20  50  30  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Long Term...Gould
Synopsis/Near Term...Walsh/Camp
Rest of Discussion...Godsey
Hazardous weather outlook, May 31, 2:17 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
317 AM EDT THU MAY 31 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-011100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
317 AM EDT THU MAY 31 2012 /217 AM CDT THU MAY 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED TODAY...BUT STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE THRESHOLDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY AS A
COLD FRONT MOVES THROUGH THE AREA. A FEW OF THE STORMS COULD BE
STRONG OR MARGINALLY SEVERE WITH GUSTY WINDS AND HAIL. THERE ARE
ALSO ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS ON TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT SPOTTERS ARE
ENCOURAGED TO MONITOR THE LATEST FORECASTS FOR FRIDAY IN CASE
ACTIVATION IS NEEDED THEN.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Local storm report, May 31, 1:48 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
248 PM EDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             1 E PERRY STORE         31.28N 86.14W
05/31/2012  E0.50 INCH       COFFEE             AL   TRAINED SPOTTER

            1/4 INCH TO 1/2 INCH HAIL REPORTED IN COFFEE COUNTY.

&&

WALSH
Special weather statement, May 31, 2:03 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
303 PM EDT THU MAY 31 2012

FLZ016-311945-
GADSDEN FL-
303 PM EDT THU MAY 31 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN COUNTY...

* UNTIL 345 PM EDT

AT 300 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR QUINCY...OR NEAR SAWDUST...MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  QUINCY BY 320 PM EDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3069 8437 3047 8443 3046 8476 3066 8475
TIME...MOT...LOC 1903Z 254DEG 10KT 3054 8462

25-CAMP
Special weather statement, May 31, 2:21 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 PM EDT THU MAY 31 2012

FLZ016-017-312000-
LEON FL-GADSDEN FL-
321 PM EDT THU MAY 31 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN AND LEON
COUNTIES...

* UNTIL 400 PM EDT

AT 318 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES WEST OF TALLAHASSEE...OR NEAR MIDWAY...MOVING
EAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  TALLAHASSEE BY 340 PM EDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3059 8412 3033 8413 3038 8452 3059 8453
TIME...MOT...LOC 1922Z 272DEG 22KT 3047 8441

25-CAMP
Special weather statement, May 31, 3:04 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
404 PM EDT THU MAY 31 2012

FLZ017-018-312100-
LEON FL-INLAND JEFFERSON FL-
404 PM EDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR JEFFERSON AND LEON
COUNTIES...

* UNTIL 500 PM EDT

AT 400 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF
TALLAHASSEE TO 12 MILES WEST OF TALLAHASSEE...OR ALONG A LINE
EXTENDING FROM PISGAH CHURCH TO FORT BRADEN...MOVING EAST AT 15 MPH.

THESE STORMS WILL BE NEAR...
  TALLAHASSEE BY 435 PM EDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3058 8385 3033 8418 3043 8447 3061 8419
TIME...MOT...LOC 2004Z 270DEG 12KT 3057 8416 3040 8447

25-CAMP
Special weather statement, May 31, 3:27 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT THU MAY 31 2012

FLZ017-018-GAZ158-159-312115-
THOMAS GA-BROOKS GA-LEON FL-INLAND JEFFERSON FL-
427 PM EDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BROOKS...JEFFERSON...
LEON AND THOMAS COUNTIES...

* UNTIL 515 PM EDT

AT 424 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PAVO TO 9 MILES NORTHWEST
OF MONTICELLO...OR ALONG A LINE EXTENDING FROM HOLLIS TO
MICCOSUKEE...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3102 8348 3058 8371 3060 8411 3102 8389
TIME...MOT...LOC 2027Z 270DEG 9KT 3094 8375 3060 8400

25-CAMP
Local storm report, May 31, 3:29 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
429 PM EDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 NNE TALLAHASSEE COML  30.47N 84.27W
05/31/2012  E0.25 INCH       LEON               FL   PUBLIC

            1/4 INCH HAIL REPORTED IN NORTH EASTERN TALLAHASSEE.

&&

ELIZABETH.VICKERY

The radar

The Tallahassee radar (KTLH), 59 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Thomas

When
May 31, 3:35 PM EST
Where
Thomas County, Thomasville
Measured
0.75 in hail
Reported by
County Official
Coordinates
30.830, -83.980

Penny size hail fell in Thomasville.

Thunderstorm Wind, Thomas

When
May 31, 3:41 PM EST
Where
Thomas County, 2 mi SW of Merrillville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.919, -83.894

Minor roof damage occurred to a mobile home southwest of Merrillville. Monetary damage was estimated.

Hail, Thomas

When
May 31, 3:55 PM EST
Where
Thomas County, 4 mi S of Coolidge
Measured
1.75 in hail
Reported by
County Official
Coordinates
30.962, -83.860

Golf ball size hail was reported south of Coolidge.

Thunderstorm Wind, Thomas

When
May 31, 4:00 PM EST
Where
Thomas County, 0.92 mi NE of Five Forks
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
30.879, -83.779

Several tree were blown down around Coffee and Salem Roads. Monetary damage was estimated.

Thunderstorm Wind, Brooks

When
May 31, 4:05 PM EST
Where
Brooks County, 3.64 mi SW of Morven
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.900, -83.530

Trees were blown down around Jackson Road and Highway 76. Monetary damage was estimated.

Thunderstorm Wind, Brooks

When
May 31, 4:15 PM EST
Where
Brooks County, Grooverville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
30.720, -83.720

Several trees were blown down in Grooverville. Monetary damage was estimated.

Thunderstorm Wind, Brooks

When
May 31, 4:15 PM EST
Where
Brooks County, Morven
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
30.940, -83.490

Several trees and power lines were blown down in Morven. Monetary damage was estimated.

Thunderstorm Wind, Brooks

When
May 31, 4:15 PM EST
Where
Brooks County, 0.69 mi N of Quitman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.790, -83.560

Trees were blown down in the northern city limits of Quitman. Monetary damage was estimated.

Thunderstorm Wind, Lowndes

When
May 31, 4:23 PM EST
Where
Lowndes County, Hahira
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.990, -83.370

A large tree was blown down in Hahira. Monetary damage was estimated.

Thunderstorm Wind, Brooks

When
May 31, 4:27 PM EST
Where
Brooks County, 3.55 mi ENE of Sand Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.998, -83.594

Trees were blown down near the intersection of Highway 122 and Alderman Road. Monetary damage was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374315, 374318, 374316, 374319, 374324, 374321, 374322, 374323, 374320, 374325.